Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


switching too soon?
May 28, 2008

With a CD4 of 44, treatment was started with Sustiva and Combivir. After a month, the only major side effects seem to be from the Sustiva and are sleep-related. Though I seem to be tolerating the Combivir, I have been reading reports that Atripla or Truvada may bring about higher increases in CD4 counts. So, I am already thinking of changing. Is it too soon and should I give the other combo a shot since I seem to be okay on it?

Thank you.

Response from Dr. Young

Thanks for your post.

While Atripla or Truvada (ie, tenofovir-based) treatments may result in slightly increased CD4 counts, I don't think that this treatment difference alone is enough to warrant a switch of an otherwise well-functioning treatment. If small count differences really mattered, then I would probably recommend a tenofovir- or abacavir-based, boosted protease regimen.

The major reason to consider a switch off AZT would be to convert your regimen to a once-daily one or decrease the risk of developing lipoatrophy; this would be more important if you had issues with missing the morning dose of Combivir or had pre-existing lipoatrophy. In part for these reasons, AZT was recently demoted from the US treatment guidelines (to alternative) whereas tenofovir- and abacavir-based NRTIs are now preferred.

So, it might be worth talking to your doctor about your questions. If your doing very well, I'm conservative about switching-- namely: "ain't broke, don't fix (unless there's a compelling reason)".

Best of health, BY



Previous
Sustiva or Viramune
Next
Is there risk in delaying treatment?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement